With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
Hi, I wrote last week asking about facial hair and what can be done about it...I went to my 6 wk post op (vaginal hysterectomy on 9/11/2, kept tubes and ovaries) checkup on November 1 (Friday) and asked my doctor about it: he prescribed SPIRONOLACTONE (generic of ALDACTONE) 50 mg twice a day. It's a diaretic and it is supposed to control facial oiliness and dimminish hair growth. He said to give it atleast 6 months to see results. I have not had any night sweats so far...I don't think that I have started menopause yet...I will be 43 on November 20 and I recall that my mother did not enter menopause until she was about 61. I appreciate all the input that I received on my earlier query about facial hair! Thank you all!
Your doctor is right on the money.. While I do not know what is causing your facial hair, the treatment your doctor is giving you is the right one. I have Polycystic Ovarian Syndrome and it causes excess facial hair. I take 50mg spironolactone 2 times a day. It has really helped to decrease the amount of hair I get everyday. I still have to shave it but can go longer periods of time now without it getting so thick. And it really does take 6 months to see any results. Hang in there..
Michelle, Thank you for your positive response! I am very optimistic about the treatment my doctor has prescribed. I am so happy to hear that you have enjoyed success with this medication...were there any other positive side effects that may have been caused by the medication that you have noticed? Any negatives? Thanks!!!
The only other thing that I have noticed with the medication is this....
1. It helps the rest of the hair on my body to not grow as fast. Say like shaving your legs. You can go a little longer between shaving. But does not affect the growth of hair on your head.
2. I used to have swollen legs all the time. Just the calves and ankles. It felt like I had weights on them all day. Now that is totally gone too.
Sorry I wish there was more that I could tell you. But those are the only things that have happened for me. I never had any acne except when I was a teen. And also please make sure you tell your doctor if god forbid that you need another surgery about your taking this med. You know how they forget. hehee I had to stop taking it 2 weeks before my surgery. Don't get discouraged about the long wait for it to work. It will be worth it. But on the minus side. I still have facial hair.. I was expecting it to take care of all of it. Maybe after years and years of taking this medication it will stop. I can only hope! hehehe
Thanks so much! I will see how much improvement I make over the next 6 or more months! Those sound like side effects I can live with. As the medication is a diuretic, did you experience much thirst?
Michelle - I know that you and I both have PCOS. I was just wondering where your facial hair is most bothersome.
I am of Mexican descent and I have always had some facial hair that bleaching takes care of. But in the past couple of years, since being diagnosed, the hairs on my chin are thick, black and white! I have to pluck or shave every morning! And I am so self concious about them!
I didn't know there was a medication for it - will have to ask my doc next visit about it.
Lisa - I have been getting very dry at times. But this has only started since I have been taking the black cohosh and evening primrose oil. But that is not to say that it would affect you that way...
Dennie - My facial hair is the most bothersome as yours is also. I never talked openly about this until now. But, the hair is/was so thick on my face that I had 5 o'clock shadow as my hubby did! Have to shave it once a day.
Now since taking the spironolactone I do not have to shave everyday but every other day. I also find that the hairs on my legs are also starting to slow down on there growth also. But my head hair is growing at it's normal rate. So for some this medication may stop there facial hair growth entirely. While for myself, it was so bad, that it has slowed it down alot!
Have you done any research about this PCOS? You said you were just diagnosed these past couple of years. There are many more things that just this awful facial hair that you can take care of with medication.
Like did you know that by having your ovaries removed does NOT get rid of PCOS? PCOS is insulin driven and that Glucophage, generic name Metformin, is what will help you to manage this.. There is no cure for it as of yet and some doctors do not even know what it is! They are just starting to find this all out and put the pieces togeather. They say mostly that a change in eating habits will help. But some sites that say to do this also know that PCOS leaves you so fatigued that you have no energy or desire to exercise. And the depression that I have!! Oh lord sometimes I do not even want to see another day comming than to think about dieting! hehehe But like today I am full of energy, and in a very good mood! I hate how my moods can change so drastically and wish these days, like today, would last forever!
If there is anything that you need info about... Or any sister... Please just ask. I have lived with this all my life since I was a teen and hate to see that others have to go through it too.
You informed me a couple of weeks ago in a previous post that even though I had everything removed, I still had PCOS. I thought that since I had the surgery, it was gone. I thank you for informing me about this because that helped me to understand what's been going on with my body lately.
To recap: I am no longer on HRT and before I stopped taking them, my sugar readings have been high, as well as my blood pressure. My new doc took me off of Glucophage and changed my Rx to Glucovance and Benicar. Doc said that the Hydrochorothiaze made matter worse. Sugar has been down some, and I know that I need to get back to excercising but since I am not sleeping well at night, I am too tired to get up earlier in the AM to walk or go to the gym. What an excuse, huh?
My mood swings have gotten worse. I cry all the time - even when watching TV shows like Leave It To Beaver, Happy Days, and 7th Heaven (these are shows that my daughter watches every day!!! I mentioned this to doc and now I am on Celexa.
I don't like to feel like I am dependent upon all these meds to survive, but looks like I may have to, right?
And about the facial hair - like you, I never talked about it before until now. Thanks. Is your facial hair on your cheeks as well as your chin? The ones on my chin are the most bothersome.
Thank you for this very informative post. I also suffer from facial hair. AND I take a diurectic...so you think this one med could help both problems?
I will suggest it to my NP and see what she says.
Thanks again for bringing it up
hi, I too have PCOS and facial hair. You are correct
about the fatigue. What are we to do? I don't sleep
like a normal person so I too don't feel like
exercising, but I know this will make the difference.
I was on metformin b4 my surgery and need to get
back on it. Since my surgery I'm so tired and not
motivated to do anything. The spiroaldactone, I
need to try that. I was only it years ago. How many
prescriptions can we take daily? It is so frustrating.